Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 117, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Oct 16, 2021, 1:42 AM EDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2021, 1:42 AM EDT (05:42 UTC)
- Expired
- Oct 16, 2021, 2:24 AM EDT
- In force
- 42 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted.
451
WHUS51 KBUF 160542
SMWBUF
LEZ020-041-061-160645-
/O.NEW.KBUF.MA.W.0117.211016T0542Z-211016T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
142 AM EDT Sat Oct 16 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from Dunkirk to the Buffalo Harbor...
The Upper Niagara River and Buffalo Harbor...
* Until 245 AM EDT.
* At 140 AM EDT, a strong thunderstorm was located near Lake Erie
Beach, or 12 nm northeast of Dunkirk, moving northeast at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Small Boat Harbor, Lake Erie Beach, Wanakah, Woodlawn Beach, Erie
Basin Marina, Sturgeon Point, Athol Springs, Bayview, Sunset Bay
and Grand Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 4265 7940 4283 7894 4292 7890 4296 7893
4296 7897 4304 7885 4301 7884 4298 7888
4289 7885 4285 7880 4278 7880 4275 7882
4268 7894 4267 7901 4263 7902 4259 7907
4256 7909 4251 7919 4248 7927
TIME...MOT...LOC 0540Z 233DEG 34KT 4266 7917
HAIL...0.00IN
WIND...>34KTS
$$
Thomas1 follow-up statement
177
FZUS71 KBUF 160624
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
224 AM EDT Sat Oct 16 2021
LEZ020-041-061-160631-
/O.CAN.KBUF.MA.W.0117.000000T0000Z-211016T0645Z/
224 AM EDT Sat Oct 16 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Lake Erie from Dunkirk to the Buffalo Harbor...
The Upper Niagara River and Buffalo Harbor...
The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 4265 7940 4283 7894 4292 7890 4296 7893
4296 7897 4304 7885 4301 7884 4298 7888
4289 7885 4285 7880 4278 7880 4275 7882
4268 7894 4267 7901 4263 7902 4259 7907
4256 7909 4251 7919 4248 7927
TIME...MOT...LOC 0617Z 233DEG 34KT 4289 7875
$$
ThomasWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Oct 15, 10:43 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Oct 15, 10:43 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1043 PM EDT Fri Oct 15 2021
.SYNOPSIS...
A deepening area of low pressure will pass to our west tonight,
shoving a cold front across the region and bringing showers and
thunderstorms with it. Following the cold front, breezy conditions
will remain through the weekend while also bands of lake effect rain
oscillate to the east and southeast of the Lakes through early next
week.
&&
.NEAR TERM /THROUGH SATURDAY/...
A warm front has pushed north to Lake Ontario...temporarily bringing
an end to the threat of strong convection over the western counties.
There can still be some gusty storms east of Lake Ontario though
where residual shear to the tune of 150 m2/s2 will be able to
support some rotating storms. The activity over the far western
counties will pick up after 06z...as convection will be found ahead
of an approaching cold front. These showers will include heavy rain
and possibly some gusty winds.
As we open the day on Saturday...the aforementioned cold front will be
in the process of pushing through the western counties. Widespread
heavy showers will accompany the frontal passage. The showers will
taper off from west to east during the midday and afternoon...but as
notably chillier air moves in behind the front...lake effect showers
will quickly develop east and southeast of both lakes.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A strong cold front will exit to the east Saturday afternoon while
cold air advection moves into western and central NY. The associated
upper level trough will become negatively tilted as the trough axis
swings across the region Saturday afternoon-Saturday evening. Strong
forcing with diffulent flow aloft will result in showers across the
region with the chance for thunderstorms east of the Genesee Valley.
High PWATS will be diminishing from west to east across the region
as the front moves to the east. A few strong storms are possible
from interior Southern Tier, Finger Lakes and into the North Country
with a threat of gusty winds and heavy rain. High temperatures will
be met Saturday morning across western NY with highs in the low 60s.
A longer period of warming will occur east of the Genesee Valley
into Saturday afternoon where highs in the mid to upper 60s are
expected.
Temperatures will fall Saturday afternoon-Saturday night under
westerly flow. Boundary layer mixing will likely continue Saturday
night with gusty, westerly winds. Temperatures at 850mb will be
falling to the low single digits (Celsius) by Sunday morning. A lake
response will kick in Saturday night as delta T's are easily met
with Lake Erie temperatures in the 15-19 C and Lake Ontario
temperature in the 12-16C. An upper level trough will be overhead
Saturday night through Sunday night. Synoptic moisture combined with
a cold airmass moving over the warm Lakes will result in lake
enhanced rain showers across the region. Scattered rain showers are
expected across the region Saturday night into Sunday morning with
lake enhanced bands east-southeast of the Lakes. Winds become west-
northwest Sunday afternoon as a cold front moves through the region.
Temperatures at 850mb will further fall to the minus low single
digits. This will increase the coverage of showers across the entire
region with enhancement southeast of the Lakes. The trough will move
into New England Sunday night and synoptic moisture will diminish
overnight. Lake effect rain showers will continue southeast of the
Lakes into Monday.
A shift in temperatures expected through Monday night as
temperatures fall below normal. Highs will rise into the mid 50s
Sunday and Monday with lows in the 40s Saturday night and Sunday
night. Breezy conditions expected Sunday and Monday with gusts up to
25-30 mph.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Strong ridge of high pressure still looks to influence our weather
for the Tuesday/Wednesday timeframe, however the large upper trough
looks to possibly get hung up over New England for an additional 12-
18 hours as ridge to the west over the upper Great Lakes tries to
nudge it eastward. That said, our area should be under the
anticyclonic umbrella of the eastern side of the ridge, so still
expecting dry weather for at least Tuesday through Wednesday. Caveat
being that if this trend continues, small chance for a shower could
creep back in the forecast across areas east of Lake Ontario toward
the start the period.
The other side of this coin is that this would possibly lead to a
delay in the next system that's due to impact our area by the same
amount of hours. This would possibly hold off the next chance of
showers associated with the next storm system until sometime
Thursday versus Wednesday night. Will continue with generally Chc
PoPs for the second half of the period at this time. However, if
this trend continues, may need to trend back on PoPs for Wednesday
night and Thursday with future packages.
Temperatures will be a bit above average for the majority of the
period, before trending back to near normal for the end of the work
week.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
VFR cigs will deteriorate to IFR to MVFR levels overnight as a warm
front will gradually push northward through the region. Fairly
widespread showers and possible thunderstorms will be found east of
Lake Ontario...with the activity returning the western counties after
06z.
Widespread showers with heavy rain will accompany IFR to MVFR cigs
Saturday morning when a cold front will cross the region. Cigs will
grudgingly improve to VFR levels late in the day.
VFR to MVFR cigs are forecast for Saturday night as lake effect rain
showers will set up east/southeast of both lakes. This activity
could include some thunder and lightning at KJHW and KROC.
Outlook...
Sunday...VFR/MVFR with a chance of lake effect rain showers
east of the lakes. Breezy.
Monday...MVFR in lake effect rain showers southeast of the Lakes,
otherwise VFR.
Tuesday and Wednesday...VFR.
&&
.MARINE...
Southwest wind tonight ahead of a strong cold front. While
winds may occasionally reach small craft criteria on Lake Erie
ahead of the front, the long duration small craft conditions
will be behind the cold front Saturday and into the beginning of
next week. Winds will average from a WNW direction with 15 to
25 knots.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 10 AM Saturday to 6 AM EDT Tuesday
for LEZ040-041.
Small Craft Advisory from 1 PM Saturday to 8 AM EDT
Tuesday for LOZ043>045.
Small Craft Advisory from 10 AM Saturday to 6 AM EDT
Tuesday for LOZ042.
&&
SYNOPSIS...Fries/Thomas
NEAR TERM...RSH
SHORT TERM...HSK
LONG TERM...JM
AVIATION...RSH
MARINE...Fries/ThomasHazardous weather outlook, Oct 15, 4:12 AM EDT, 21 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Buffalo NY 412 AM EDT Fri Oct 15 2021 NYZ001-002-010>012-019-020-085-160815- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 412 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms late this afternoon into tonight. The most favored time for severe weather will be from 3 PM to 9 PM. The primary threat will be damaging wind gusts, but large hail and even an isolated tornado are also possible, especially across the Southern Tier closer to a warm front. There is an additional potential for strong to damaging wind gusts late tonight as another round of thunderstorms develop ahead of a cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-013-014-021-160815- Monroe-Wayne-Livingston-Ontario-Allegany- 412 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms late this afternoon into tonight. The most favored time for severe weather will be from 5 PM to 10 PM. The primary threat will be damaging wind gusts. There is an additional potential for strong to damaging wind gusts late tonight as another round of thunderstorms develop ahead of a cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of severe thunderstorms on Saturday through the midday hours. The primary threat will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>008-160815- Northern Cayuga-Oswego-Jefferson-Lewis- 412 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for north central New York. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms tonight, mainly after 8 PM. The primary threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of severe thunderstorms on Saturday through the early afternoon. The primary threat will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-160815- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 412 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms late this afternoon into tonight. The most favored time for severe weather will be from 3 PM to 10 PM, ending earliest on Lake Erie. The primary threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of waterspouts late Saturday afternoon through early Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-160815- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 412 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms late this afternoon into tonight. The most favored time for severe weather will be from 3 PM to 9 PM. The primary threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-160815- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 412 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms tonight, mainly after 10 PM. The primary threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of severe thunderstorms Saturday, mainly through the early afternoon hours. The primary threat will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Local storm report, Oct 15, 9:12 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
912 PM EDT FRI OCT 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FUNNEL CLOUD 3 N CASSADAGA 42.38N 79.31W
10/15/2021 CHAUTAUQUA NY BROADCAST MEDIA
VIDEO OF FUNNEL CLOUD FROM RT 60 NEAR SPODEN
RD IN CASSADAGA.
&&
SJWSpecial weather statement, Oct 15, 9:15 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Buffalo NY
915 PM EDT Fri Oct 15 2021
NYZ001-002-010>012-160200-
Wyoming NY-Orleans NY-Genesee NY-Niagara NY-Northern Erie NY-
915 PM EDT Fri Oct 15 2021
...A line of strong thunderstorms will impact portions of
northwestern Wyoming, northern Erie, Niagara, western Orleans and
western Genesee Counties through 1000 PM EDT...
At 914 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Fort Niagara State Park to
near Lewiston to near Niagara Falls to Grand Island to 7 miles west
of Erie Basin Marina. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lockport, Lackawanna, Kenmore, Depew, Amherst, Tonawanda, Lancaster,
Medina, Williamsville, Darien Lakes State Park, Grand Island, Elma,
Newfane, Pendleton and Marilla.
This includes Interstate 90 between exits 56 and 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4340 7864 4342 7832 4307 7824 4277 7840
4277 7846 4278 7846 4279 7893 4280 7892
4284 7893 4292 7890 4296 7893 4296 7896
4300 7902 4306 7900 4307 7904 4325 7906
4330 7909
TIME...MOT...LOC 0114Z 266DEG 31KT 4338 7904 4315 7898 4310 7898 4304
7896 4287 7905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, Oct 15, 11:53 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1153 PM EDT Fri Oct 15 2021
NYZ007-008-160430-
Jefferson NY-Lewis NY-
1153 PM EDT Fri Oct 15 2021
...An area of strong thunderstorms will impact portions of Jefferson
and north central Lewis Counties through 1230 AM EDT...
At 1152 PM EDT, Doppler radar was tracking strong thunderstorms
along a line from Chaumont Bay to Perch Lake to Antwerp, moving
northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause flooding.
Locations impacted include...
Watertown, Fort Drum, Dexter, Glen Park, Redwood, Henderson Harbor,
Sackets Harbor, Henderson, Black River, Smithville, Philadelphia,
Brownville, Theresa, Antwerp, Chaumont, Evans Mills, Deferiet, Three
Mile Bay, Calcium and La Fargeville.
This includes Interstate 81 between exits 44 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4417 7535 4378 7626 4390 7632 4392 7628
4394 7633 4402 7636 4404 7638 4438 7580
TIME...MOT...LOC 0348Z 226DEG 41KT 4410 7600
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 9:01 PM EDT | Special Marine Warning | BUF | 29 min | |
| Oct 15, 9:15 PM EDT | Special Weather Statement | BUF | Niagara | 45 min |
| Oct 15, 9:52 PM EDT | Special Marine Warning | BUF | 38 min | |
| Oct 15, 10:31 PM EDT | Special Marine Warning | BUF | 59 min | |
| Oct 15, 11:53 PM EDT | Special Weather Statement | BUF | Jefferson | 37 min |
| Oct 16, 2:11 AM EDT | Special Weather Statement | BUF | Erie | 49 min |
| Oct 16, 6:48 AM EDT | Special Marine Warning | BUF | 87 min | |
| Oct 16, 8:03 AM EDT | Special Weather Statement | BUF | Oswego | 27 min |
| Oct 16, 8:31 AM EDT | Special Weather Statement | BUF | Oswego | 44 min |
| Oct 16, 9:13 AM EDT | Special Weather Statement | BUF | Lewis | 92 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.